MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 518 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G31352
Medical Device Problem Codes Fracture (1260); Device Damaged Prior to Use (2284); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Patient Involvement (2645); No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k182980.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Complaint called in by (b)(4) on 27oct2020--did 27oct2020.As reported to customer relations: "unknown failure.(b)(4) believes the stent unraveled.".
 
Additional Manufacturer Narrative
 
Event or Problem Description
Supplemental report being submitted due to additional information provided on 02-dec-2020 and 09-dec-2020.Complaint called in by cs on (b)(6) 2020.As reported to customer relations: "unknown failure.Cs believes the stent unraveled." additional information provided by dm on 02dec2020: "after i emailed you this morning i reached out in a final attempt and received this from the customer: ¿hi lauren.I talked to a tech that was in the room.He said the stent came out of the package with a wire sticking out(?) and they could tell it was defective out of the package.¿ ¿no contact with patient.They noticed it was defective out of box.¿ i think this will clear up most of the questions since they were patient/procedure related!" additional information provided by dm o 09dec2020: " was the device packaging observed to be damaged in any way before opening the device (i.E.Were any dents or tears observed)? from where on the device was the wire protruding? can the user provide ay images of the failure to assist us in determining what component the failure may be related to and to assist in determining a potential root cause? unfortunately they did not know the answers to the questions" patient outcome: 1.Did any unintended section of the device remain inside the patient¿s body? n/a not used.If yes, please describe.2.Was the patient hospitalized or was there prolonged hospitalization due to this occurrence? if yes, please describe.3.Did the patient require any additional procedures due to this occurrence? n/a not used.If yes, please describe.4.Did the product cause or contribute to the need for additional procedures? n/a not used.If yes, please specify additional procedures and provide details.5.Has the complainant reported any adverse effects on the patient due to this occurrence? n/a not used.6.Has the complainant reported that the product caused or contributed to the adverse effects? n/a not used.Please specify adverse effects and provide details.Patient/event info - notes: 1.1 general questions for complaint occurring during use, request the following: 1.2 where was the access site? 1.3 what was the patient¿s anatomy? i.E.Scarred, tortuous, calcified, etc.1.4 what was the target location for the stent? was the target location severely calcified or tortuous? 1.5 was the device flushed prior to use? 1.6 were there any difficulties deploying the stent? 1.7 was the stent fully deployed before removing the delivery system from the patient? 1.8 what other devices were used in the procedure? please provide manufacturer, model, brand, and size if possible.1.9 were any additional procedures necessary as a result of this event? 1.10 can any photos, images, or reports of the procedure or device be provided? 2.0 please review following ¿failure¿ modes with contact to determine if additional questions apply.2.1 if the event involves thombosis, restenosis, and/or occlusion, request the following: 2.1.1 did the patient have any risk factors for thrombosis, restenosis, or occlusion? 2.1.2 what other medications and/or treatments was the patient receiving? 2.1.3 if occlusion occurred, can it be confirmed if the occlusion is related to thrombosis or restenosis? 2.2 if the event involved claudication / pain, request the following: 2.2.1 is the reported event a symptom of restenosis or thrombosis? 2.2.2 if no restenosis or thrombosis occurred how it was determined that the zilver stents caused / contributed to the event? 2.3 if the event involves stent shortening, request the following: 2.3.1 was there any evidence of post deployment stent compression or deformation? 2.3.2 was the delivery system able to be advanced to the target site easily / with no resistance? 2.3.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? 2.4 if the event involves sheath separation, request the following: 2.4.1 was there high resistance encountered during any part of the procedure, wire guide advancement, stent deployment, etc.? 2.4.2 was pre-dilatation conducted prior to stent deployment? 2.4.3 was the handle puled toward the hub while the delivery system remained stationary during deployment? 2.5 if the event involving deployment difficulties, request the following: 2.5.1 was the stent eventually deployed? 2.5.2 was pre-dilatation conducted before stent deployment? 2.5.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? 2.6 if the event that involve device stuck on wire guide, difficult to advance / remove delivery system and/or wire guide, request the following: 2.6.1 was the wire guide hydrophilic or non-hydrophilic? 2.6.2 how long was the procedure 0from advancing delivery system to the moment when the user attempted to remove the device? 2.6.3 was the wire guide new or was the wire guide used previously before advancing the zilver delivery system? 2.6.3.1 if used, was the wire guide wiped between uses?.
 
Additional Manufacturer Narrative
Pma/510(k) #: k182980.Device evaluation: the zib5-125-5.0-40 device of lot number c1693431 involved in this complaint was returned for evaluation, in the original opened packaging.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation the device related to this occurrence underwent a laboratory evaluation on the 26 jan 2021.On evaluation of the device it was noted that the proximal end of the outer sheath at the white connecter cap has separated from the handle (the outer sheath had pulled through the white connector cap) the device flushed with slight resistance due to congealed blood.A 0.018¿ wire guide passed as expected and the red safety lock was not returned.The handle moved to the hub during lab evaluation while holding outer sheath.It was confirmed that there was no stent returned in the delivery system.Document review prior to distribution zib5-125-5.0-40 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zib5-125-5.0-40 of lot number c1693431 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1693431 there is no evidence to suggest the user did not follow the instructions for use (ifu0042 -9) root cause review a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.Several attempts were made to secure additional information from the customer.At the time of the investigation no additional information has been received from the customer.If in the future additional information is forthcoming the complaint will be updated.A possible route cause could be contributed to difficult patient anatomy.The outer sheath was found to be separated from the handle at the white connector cap.As the physician attempted to deploy the device, it is possible that the device encountered resistance.This resistance may have caused or contributed to the outer sheath separating from the handle.Summary the complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This is a complete report.The investigation was completed on 01-apr-21, results and conclusions are outlined in section h of this report.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the receipt of the device and device evaluation on 26-jan-2021.Complaint called in by cs on (b)(6) 2020.As reported to customer relations: "unknown failure.Cs believes the stent unraveled." additional information provided by dm on 02dec2020: "after i emailed you this morning i reached out in a final attempt and received this from the customer: ¿hi lauren.I talked to a tech that was in the room.He said the stent came out of the package with a wire sticking out(?) and they could tell it was defective out of the package.¿ ¿no contact with patient.They noticed it was defective out of box.¿ i think this will clear up most of the questions since they were patient/procedure related!" additional information provided by dm o 09dec2020: "was the device packaging observed to be damaged in any way before opening the device (i.E.Were any dents or tears observed)? from where on the device was the wire protruding? can the user provide ay images of the failure to assist us in determining what component the failure may be related to and to assist in determining a potential root cause? unfortunately they did not know the answers to the questions" patient outcome: 1.Did any unintended section of the device remain inside the patient¿s body? n/a not used if yes, please describe.2.Was the patient hospitalized or was there prolonged hospitalization due to this occurrence? if yes, please describe.3.Did the patient require any additional procedures due to this occurrence? n/a not used if yes, please describe.4.Did the product cause or contribute to the need for additional procedures? n/a not used if yes, please specify additional procedures and provide details.5.Has the complainant reported any adverse effects on the patient due to this occurrence? n/a not used 6.Has the complainant reported that the product caused or contributed to the adverse effects? n/a not used please specify adverse effects and provide details.Patient/event info - notes: 1.1 general questions for complaint occurring during use, request the following: 1.2 where was the access site? 1.3 what was the patient¿s anatomy? i.E.Scarred, tortuous, calcified, etc.1.4 what was the target location for the stent? was the target location severely calcified or tortuous? 1.5 was the device flushed prior to use? 1.6 were there any difficulties deploying the stent? 1.7 was the stent fully deployed before removing the delivery system from the patient? 1.8 what other devices were used in the procedure? please provide manufacturer, model, brand, and size if possible.1.9 were any additional procedures necessary as a result of this event? 1.10 can any photos, images, or reports of the procedure or device be provided? 2.0 please review following ¿failure¿ modes with contact to determine if additional questions apply.2.1 if the event involves thombosis, restenosis, and/or occlusion, request the following: 2.1.1 did the patient have any risk factors for thrombosis, restenosis, or occlusion? 2.1.2 what other medications and/or treatments was the patient receiving? 2.1.3 if occlusion occurred, can it be confirmed if the occlusion is related to thrombosis or restenosis? 2.2 if the event involved claudication / pain, request the following: 2.2.1 is the reported event a symptom of restenosis or thrombosis? 2.2.2 if no restenosis or thrombosis occurred how it was determined that the zilver stents caused / contributed to the event? 2.3 if the event involves stent shortening, request the following: 2.3.1 was there any evidence of post deployment stent compression or deformation? 2.3.2 was the delivery system able to be advanced to the target site easily / with no resistance? 2.3.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? 2.4 if the event involves sheath separation, request the following: 2.4.1 was there high resistance encountered during any part of the procedure, wire guide advancement, stent deployment, etc.? 2.4.2 was pre-dilatation conducted prior to stent deployment? 2.4.3 was the handle puled toward the hub while the delivery system remained stationary during deployment? 2.5 if the event involving deployment difficulties, request the following: 2.5.1 was the stent eventually deployed? 2.5.2 was pre-dilatation conducted before stent deployment? 2.5.3 was the handle pulled toward the hub while the delivery system remained stationary during deployment? 2.6 if the event that involve device stuck on wire guide, difficult to advance / remove delivery system and/or wire guide, request the following: 2.6.1 was the wire guide hydrophilic or non-hydrophilic? 2.6.2 how long was the procedure 0from advancing delivery system to the moment when the user attempted to remove the device? 2.6.3 was the wire guide new or was the wire guide used previously before advancing the zilver delivery system? 2.6.3.1 if used, was the wire guide wiped between uses?.
 
Additional Manufacturer Narrative
Pma/510(k) #: k182980.Complaint device was returned and evaluated on 26-jan-2021.Separation of the outer sheath from the handle was confirmed.No stent was returned or evaluated to date.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to a corrections to the completed investigation and annex codes.
 
Additional Manufacturer Narrative
Pma/510(k) #: k182980.Device evaluation: the zib5-125-5.0-40 device of lot number c1693431 involved in this complaint was returned for evaluation, in the original opened packaging.With the information provided, a physical examination and document-based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 26 jan 2021.On evaluation of the device it was noted that the proximal end of the outer sheath at the white connecter cap has separated from the handle (the outer sheath had pulled through the white connector cap) the device flushed with slight resistance due to congealed blood.A 0.018¿ wire guide passed as expected and the red safety lock was not returned.The handle moved to the hub during lab evaluation while holding outer sheath.It was confirmed that there was no stent returned in the delivery system.Document review: prior to distribution zib5-125-5.0-40 devices are subjected to a visual inspection and functional checks to ensure device integrity.A review of the manufacturing records for zib5-125-5.0-40 of lot number c1693431 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1693431 there is no evidence to suggest the user did not follow the instructions for use (ifu0042 -9).Root cause review a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to damage during transport and/ or storage.Based on customer input, the device was found damaged in the original packaging.It is possible that the device was damaged on impact during transportation.Summary: the complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 518 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key10904657
Report Number3001845648-2020-00889
Device Sequence Number14073069
Product Code FGE
UDI-Device Identifier10827002313528
UDI-Public(01)10827002313528(17)221220(10)C1693431
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2022
Device Model NumberG31352
Device Catalogue NumberZIB5-125-5.0-40
Device Lot NumberC1693431
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/27/2020
Event Location Hospital
Initial Date Received by Manufacturer 10/27/2020
Supplement Date Received by Manufacturer10/27/2020
10/27/2020
10/27/2020
10/27/2020
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date12/17/2020
02/09/2021
04/06/2021
09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/20/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown